Citation from the publications of

Khan, A; Faught, E; Gilliam, F; Kuzniecky, R
"Acute psychotic symptoms induced by topiramate"
Seizure 1999 Jun; 8(4):235-237
The incidence of psychosis during clinical trials of topiramate was 0.8%, not significantly different from the rate for placebo or reported rates of psychosis in patients with refractory epilepsy. We observed psychotic symptoms in five patients soon after initiation of topiramate therapy. We performed a retrospective chart review of the first 80 patients who began on topiramate after approval for clinical use, between January and April 1997. Symptoms suggestive of psychosis, including hallucinations and delusions, were sought for analysis. Cognitive effects such as psychomotor slowing, confusion, and somnolence were not included. Five patients developed definite psychotic symptoms 2 to 46 days after beginning topiramate. Dosages at symptom onset were 50-400 mg/day. Symptoms included paranoid delusions in four patients and auditory hallucinations in three. Symptoms of psychosis and other psychiatric symptoms resolved quickly with discontinuation of topiramate in three patients, dose reduction from 300 to 200 mg/day in one and with inpatient treatment and neuroleptics in another. One patient had a history of auditory hallucinations, one of aggressive and suicidal thoughts, but three had no significant psychiatric history. Physicians should be aware of the possibility of psychotic symptoms, even in patients without a previous psychiatric history, when prescribing topiramate. Symptoms resolve quickly with discontinuation

Check for full text:  

# 139962 (MEDL:10452922)


This publication list a product of the NYU Faculty Bibliography.